Bentham Press Release -- NEWS
Restless Leg Syndrome Associated with Atypical Antipsychotics: Current Status, Pathophysiology, and Clinical ImplicationsNews release date: March 31, 2016
Authors: Aggarwal, Shilpa; Dodd, Seetal; Berk, Michael
Source:Current Drug Safety, Volume 10, Number 2, July 2015, pp. 98-105(8)
Publisher:Bentham Science Publishers
Thereview article deals with Restless Leg Syndrome (RLS) associated with Atypical Antipsychotics (AAP). RLS, although a common disorder, is frequently of unclear origin. It is often associated with significant distress and when related to medications, can interfere with the compliance. It reduces the psychosocial quality of life, which is comparable to that of patients having type-2 diabetes mellitus, and osteoarthritis.
In this research, Dr. Shilpa and her colleagues review the evidence for AAP causing RLS. There is limited information available in this area comprising only a few case reports and case series. It is possible that such movements are not being recognised or sought for by the clinicians, as it is not a widely known or reported side effect. After elaborating on and discussing the available case reports and case series, the paper goes on to discuss the implicated pathophysiological mechanisms of RLS associated with AAP. A discussion about the central dopaminergic dysfunction, neuroimaging findings, genetic influences, and brain iron deficiency is included in the paper.
The researchers have shed light on the clinical implications of RLS associated with AAP andalso the measures to address it. Greater awareness of the potential causes of RLS, and its differentiation from akathisia and illness related agitation might help in reducing the distress associated with it and improve compliance in patients using atypical antipsychotic agents.